MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE PRELOADED SPHINCTEROTOME V (DISTAL WIREGUIDED)

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE PRELOADED SPHINCTEROTOME V (DISTAL WIREGUIDED)
Model Number KD-VC611Q-07201S
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/08/2022
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that his olympus single-use preloaded sphincterotome v wire section separated during a procedure.According to the initial reporter, the procedure was completed using another similar device without any patient harm.
 
Additional Manufacturer Narrative
The customer called into olympus technical assistance center (tac) personnel to report the issue.During the call, the customer confirms that the wire did break in the patient, but not during cutting.Reportedly, the break occurred after the cut.The coating was not left in the patient, but was misplaced after the procedure and would not be included in the returned device box for evaluation.The device was returned, and an initial evaluation was conducted by olympus; however, investigation is ongoing.During the initial evaluation, the distal end was observed under a microscope and it was verified that the cutting wire was damaged and detached from the rest of the device.Additionally, char marks were noted on the cutting wire as well.The coated portion on the cutting wire was missing and not returned for evaluation.Evaluators ran fingertips along the entire length of the insertion portion and confirmed that a kink was present in the tubing near the hook of the device.The handle portion was examined as well and no signs of damage were noted.If additional information becomes available following the device evaluation, a supplemental report will be filed.Investigation activities have been opened to manage the actions related to this issue and any required mdr reporting.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 1 year since the subject device was manufactured.Based on the result of confirmation of the device, and the result of past similar complaint investigation, a likely mechanism causing the cutting wire breakage might be the following.However, the exact cause could not be determined.1.The cutting wire where the wire coating was torn came into contact with the distal end of the endoscope when the forceps elevator was raised.2.Under circumstances described above 1, an electric conduction was activated.This caused the cutting wire to become hot instantly at the contact point.As a result, the cutting wire broke.Also, it is confirmed that the tear of the coated portion of the cutting wire can replicate by the following mechanism: 1.Raise the forceps elevator of the endoscope.2.Once the cutting wire deflects, the coated portion of the wire comes into contact with the metal part of the distal end of the endoscope.3.The cutting wire was moved back and forth under the circumstances described above 2, causing the coated portion to tear.It is possible that the slider was slightly pushed hard.This possibly caused the cutting wire to deflect.The dhr with the lot number of the subject device was confirmed.No abnormalities detected in the dhr for the following items which related to the reported phenomenon.·process inspection sheet.·quality inspection sheet ·nonconforming product report a definitive root cause cannot be identified.The instructions for use (ifu) instruction manual state: ¿¿since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.¿be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.¿when inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.¿do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.¿if you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion.¿ olympus will continue to monitor the field performance of this device.

Brand Name
SINGLE USE PRELOADED SPHINCTEROTOME V (DISTAL WIREGUIDED)
Common Device Name
SINGLE USE PRELOADED SPHINCTEROTOME
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14469848
Report Number8010047-2022-08723
Device Sequence Number4904051
Product Code KNS
UDI-Device Identifier04953170371257
UDI-Public04953170371257
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K141991
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-VC611Q-07201S
Device Lot Number13V 03
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2022
Supplement Date Received by Manufacturer06/13/2022
Initial Report FDA Received Date05/23/2022
Supplement Report FDA Received Date06/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown